Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 268, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 30, 2003, 12:50 PM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2003, 12:50 PM EDT (16:50 UTC)
- Expired
- Aug 30, 2003, 3:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 301654 FFWPBZ WVC077-301945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1250 PM EDT SAT AUG 30 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... PRESTON COUNTY IN WEST VIRGINIA * UNTIL 345 PM EDT * AT 1250 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED RAIN SHOWERS WITH REPEATED HEAVY RAIN CONTINUING TO MOVE EASTWARD ACROSS SOUTHERN PRESTON COUNTY. * OTHER LOCATIONS IN THE WARNING INCLUDE...FELLOWSVILLE... ROWLESBURG...TUNNELTON AND AURORA. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 11:15 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 30, 11:15 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1035 AM EDT SAT AUG 30 2003 MIDNIGHT SHIFT DID A SPLENDID JOB IDENTIFYING FLOODING POTENTIAL WITH THEIR WATCH PLACEMENT. NUMEROUS REPORTS OF 1.5 TO 2.5 OF RAIN OVER THE CENTRAL PORTION OF THE CWA. CURRENTLY...THREE WARNINGS STILL ACTIVE IN OHIO FOR CONTINUED FLOODING REPORTED BY EMA. SINCE RAIN HAS ENDED OVER THIS AREA LITTLE MORE IN THE WAY OF RUNOFF IS EXPECTED...SO WILL LET THOSE WARNINGS EXPIRE SHORTLY. WILL LET THE FLOOD WATCH CONTINUE AS THERE ARE STILL A FEW SLUGS OF RAIN AND MORE CONCENTRATED ACTIVITY IN NORTHERN WEST VIRGINIA NEAR THE FRONT. DIFFERENCES IN THE SHORT TERM MODELS AS THE ETA DRIVES THE FRONT WELL INTO WEST VIRGINIA THEN MOVES MOISTURE BACK TO THE NORTH LATE MONDAY. CONVERSELY...THE GFS STALLS THE FRONT JUST TO OUR SOUTH GIVING US JUST A LITTLE BIT OF CLEARING...ESPECIALLY NORTH...BEFORE THE MOISTURE RETURNS ON SUNDAY. SO BOTH MODELS BRING THE FRONT BACK TO THE NORTH...THEY JUST DO SO AT DIFFERENT TIMES. CONSENSUS AMONG SURROUNDING OFFICES AND HPC IS TO FOLLOW THE 06Z/GFS. LOOKING AT CURRENT RADAR AND SATELLITE SHOWS A WAVE MOVING INTO SOUTHWESTERN OHIO WHICH SHOULD HELP SLOW THE SOUTHWARD PROGRESSION OF THE FRONT WHICH SUPPORTS THE GFS SOLUTION. THE FRONT SHOULD REMAIN OVER THE REGION UNTIL AT LEAST WEDNESDAY WHICH WILL BRING PLENTY OF RAINFALL TO USHER IN METEOROLOGICAL AUTUMN. LOOKING FORWARD TO PLENTY OF COLOR ON THE TREES THIS FALL WITH ALL THE RAIN WE HAVE SEEN THIS SEASON. PIT 74 55 71 56 / 40 20 40 40 HLG 75 55 71 56 / 40 20 40 40 MGW 76 59 75 60 / 60 30 40 50 ZZV 75 57 72 60 / 60 20 40 40 PHD 73 57 72 60 / 60 20 40 40 FKL 71 52 70 55 / 30 10 30 30 DUJ 70 52 70 55 / 30 10 30 30 LBE 73 55 71 56 / 40 20 40 40 BTP 72 52 70 55 / 30 10 30 30 IDI 73 52 70 55 / 30 10 30 30 ODM 72 55 70 56 / 60 40 40 50 .PBZ... MD...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONE MDZ001. OH...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONES OHZ039>041... OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONES PAZ020>021... PAZ029>032. WV...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONES WVZ001>004... WVZ012...WVZ021>023...WVZ041. TYBURSKI
Hazardous weather outlook, Aug 30, 5:01 AM EDT, 7 hours 49 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 501 AM EDT SAT AUG 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY FLOODING IS A POSSIBILITY ONCE AGAIN TODAY...MAINLY ACROSS THE SOUTHERN HALF OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND. A SLOW MOVING COLD FRONT WILL CONTINUE TO USHER IN MOISTURE WHICH WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THIS RAIN COULD BE HEAVY ENOUGH TO CAUSE FLOODING THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 30, 7:22 AM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
722 AM EDT SAT AUG 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 AM COUNTYWIDE OH FLASH FLOODS
08/30/03 COSHOCTON NUMEROUS ROADS FLOODED, ESPECIALLY
NORTHERN PART OF COUNTY.EMA
0718 AM WINTERSVILLE OH FLASH FLOODS
08/30/03 JEFFERSON 1 BASEMENT FLOODED.911Local storm report, Aug 30, 8:10 AM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 AM EDT SAT AUG 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 AM COUNTYWIDE OH FLASH FLOODS
08/30/03 COSHOCTON NUMEROUS ROADS FLOODED,
ESPECIALLY NORTHERN PART
OF COUNTY. EMA
0718 AM WINTERSVILLE OH FLASH FLOODS
08/30/03 JEFFERSON 1 BASEMENT FLOODED.911
0805 AM 3 SE MECHANICSTOWN OH FLASH FLOODS
08/30/03 CARROLL YELLOW CREEK OUT OF ITS
BANKS AND COVERING ROADS.
NUMEROUS BASEMENTS FLOODED.
REPORTED BY SPOTTER.
0820 AM NEW PHILADELPHIA OH FLASH FLOODS
08/30/03 TUSCARAWAS TUSCARAWAS RIVER OUT OF
ITS BANKS AND HAS FLOODED
LIGHTHOUSE POINT ROAD
AND NUMEROUS HOUSES IN
SHALMAR ESTATES.
0830 AM 2 N COSHOCTON OH FLASH FLOODS
08/30/03 COSHOCTON MILL CREEK OUT OF ITS
BANKS. NUMEROUS ROADS
FLOODED NEAR THE TOWN
OF COSHOCTON.Local storm report, Aug 30, 8:52 AM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 AM EDT SAT AUG 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 AM COUNTYWIDE OH FLASH FLOODS
08/30/03 COSHOCTON NUMEROUS ROADS FLOODED,
ESPECIALLY NORTHERN PART
OF COUNTY. EMA
0718 AM WINTERSVILLE OH FLASH FLOODS
08/30/03 JEFFERSON 1 BASEMENT FLOODED.911
0805 AM 3 SE MECHANICSTOWN OH FLASH FLOODS
08/30/03 CARROLL YELLOW CREEK OUT OF ITS
BANKS AND COVERING ROADS.
NUMEROUS BASEMENTS FLOODED.
REPORTED BY SPOTTER.
0820 AM NEW PHILADELPHIA OH FLASH FLOODS
08/30/03 TUSCARAWAS TUSCARAWAS RIVER OUT OF
ITS BANKS AND HAS FLOODED
LIGHTHOUSE POINT ROAD
AND NUMEROUS HOUSES IN
SHALMAR ESTATES.
0830 AM 2 N COSHOCTON OH FLASH FLOODS
08/30/03 COSHOCTON MILL CREEK OUT OF ITS
BANKS. NUMEROUS ROADS
FLOODED NEAR THE TOWN
OF COSHOCTON.Special weather statement, Aug 30, 11:58 AM EDT, 52 minutes before
OHZ041-301845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1158 AM EDT SAT AUG 30 2003 STREAMS AND CREEKS CONTINUE TO RUN NEAR BANKFULL ACROSS PARTS OF COLUMBIANA COUNTY. EMERGENCY MANAGEMENT OFFICIALS REPORT THAT THE NORTH FORK OF YELLOW CREEK REMAINS NEAR BANKFULL AT SALINEVILLE IN WASHINGTON TOWNSHIP. IN ST CLAIR TOWNSHIP...CREEKS ALONG CANNONS MILL ROAD AND BELL SCHOOL ROAD ARE ALSO AT BANKFULL. ALTHOUGH LITTLE ADDITIONAL RAINFALL IS EXPECTED THIS AFTERNOON...RUNOFF FROM THE HEAVY RAIN EARLIER TODAY WILL KEEP STREAM LEVELS HIGH. PERSONS WHO LIVE ALONG STREAMS AND CREEKS SHOULD REMAIN ALERT FOR POSSIBLE FURTHER RISES IN WATER LEVELS AND SHOULD MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 30, 12:34 PM EDT, 16 minutes before
WVZ023-301730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1234 PM EDT SAT AUG 30 2003 NATIONAL WEATHER SERVICE RADAR SHOWS RAIN SHOWERS WITH HEAVY RAIN CONTINUING TO MOVE EASTWARD ACROSS SOUTHERN PRESTON COUNTY. THE HEAVIEST RAIN WAS OCCURRING ALONG LITTLE SANDY CREEK AND TIBBS RUN NEAR FELLOWSVILLE. THIS RAINFALL WILL LIKELY CAUSE SHARP RISES IN STREAM LEVELS. PERSONS WHO LIVE ALONG STREAMS AND CREEKS SHOULD REMAIN ALERT FOR POSSIBLE RISES IN WATER LEVELS AND SHOULD MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 9:18 PM EDT | Flash Flood Warning | PBZ | Wetzel | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.